Browse

You are looking at 1 - 5 of 5 items for :

Clear All
Open access

Sebastian Hörber, Sarah Hudak, Martin Kächele, Dietrich Overkamp, Andreas Fritsche, Hans-Ulrich Häring, Andreas Peter and Martin Heni

Summary

Diabetic ketoacidosis is a life-threatening complication of diabetes mellitus. It usually occurs in patients with type 1 diabetes where it is typically associated with only moderately increased blood glucose. Here, we report the case of a 52-year-old female patient who was admitted to the emergency unit with severely altered mental status but stable vital signs. Laboratory results on admission revealed very high blood glucose (1687 mg/dL/93.6 mmol/L) and severe acidosis (pH <7) with proof of ketone bodies in serum and urine. Past history revealed a paranoid schizophrenia diagnosed 10 years ago and for which the patient was treated with risperidone for many years. Acute treatment with intravenous fluids, intravenous insulin infusion and sodium bicarbonate improved the symptoms. Further laboratory investigations confirmed diagnosis of autoimmune type 1 diabetes. After normalization of blood glucose levels, the patient could soon be discharged with a subcutaneous insulin therapy.

Learning points:

  • Diabetic ketoacidosis as first manifestation of type 1 diabetes can occur with markedly elevated blood glucose concentrations in elder patients.

  • Atypical antipsychotics are associated with hyperglycemia and an increased risk of new-onset diabetes.

  • First report of risperidone-associated diabetic ketoacidosis in new-onset type 1 diabetes.

  • Patients treated with atypical antipsychotics require special care and regular laboratory examinations to detect hyperglycemia and diabetic ketoacidosis.

  • In cases when the diagnosis is in doubt, blood gas analysis as well as determination of C-peptide and islet autoantibodies can help to establish the definite diabetes type.

Open access

Hans-Christof Schober, Christian Kneitz, Franziska Fieber, Kathrin Hesse and Henry Schroeder

Summary

Tumor-induced osteomalacia (TIO) is caused by the hormone fibroblast growth factor 23 (FGF-23). It is mainly produced in the tissue of mesenchymal tumors. Patients with TIO frequently suffer from a chronic decompensated pain syndrome and/or muscle weakness with postural deformity. Despite the severity of the disease, the diagnosis is frequently established late. In some cases, it takes several years to establish the condition. This case report concerning a 68-year old woman demonstrates the selective blood sampling for FGF-23 as path-breaking diagnostics to confirm the diagnosis of a neuroendocrine tumor.

Learning points:

  • Tumor-induced osteomalacia is a rare condition compared to other paraneoplastic syndromes.

  • It causes complex symptoms such as progressive reduction of physical capacity, exhaustion, fatigue, a decompensated pain syndrome of the musculoskeletal system and fractures of several bones.

  • Elevated serum levels of FGF-23 implicate massive phosphate elimination and resulting hypophosphatemia.

  • The diagnosis is often established over a period of several years because the localization of small FGF-23-producing tumors is complicated.

  • It is the combination of MRI and selective blood sampling for FGF-23 which permits reliable identification of tumors causing TIO and leads to accurate localization.

  • In a patient with generalized pain and reduced physical capacity, osteological parameters such as phosphate, 25-OH vitamin D3 and 1,25-(OH)2D3, as well as bone-specific alkaline phosphatase levels in serum should be determined. Hypophosphatemia should always lead to further diagnostic investigations aiming at the detection of an FGF-23-producing tumor.

Open access

Anna Kopczak, Adrian-Minh Schumacher, Sandra Nischwitz, Tania Kümpfel, Günter K Stalla and Matthias K Auer

Summary

The autoimmune polyendocrinopathy–candidiasis–ectodermal dystrophy (APECED) syndrome is a genetic disorder caused by a mutation in the autoimmune regulator (AIRE) gene. Immune deficiency, hypoparathyroidism and Addison’s disease due to autoimmune dysfunction are the major clinical signs of APECED. We report on a 21-year-old female APECED patient with two inactivating mutations in the AIRE gene. She presented with sudden onset of periodic nausea. Adrenal insufficiency was diagnosed by means of the ACTH stimulation test. Despite initiation of hormone replacement therapy with hydrocortisone and fludrocortisone, nausea persisted and the patient developed cognitive deficits and a loss of interest which led to the diagnosis of depression. She was admitted to the psychiatric department for further diagnostic assessment. An EEG showed a focal epileptic pattern. Glutamic acid decarboxylase (GAD) antibodies, which had been negative eight years earlier, were now elevated in serum and in the cerebrospinal fluid. Oligoclonal bands were positive indicating an inflammatory process with intrathecal antibody production in the central nervous system (CNS). The periodic nausea was identified as dialeptic seizures, which clinically presented as gastrointestinal aura followed by episodes of reduced consciousness that occurred about 3–4 times per day. GAD antibody-associated limbic encephalitis (LE) was diagnosed. Besides antiepileptic therapy, an immunosuppressive treatment with corticosteroids was initiated followed by azathioprine. The presence of nausea and vomiting in endocrine patients with autoimmune disorders is indicative of adrenal insufficiency. However, our case report shows that episodic nausea may be a symptom of epileptic seizures due to GAD antibodies-associated LE in patients with APECED.

Learning points:

  • Episodic nausea cannot only be a sign of Addison’s disease, but can also be caused by epileptic seizures with gastrointestinal aura due to limbic encephalitis.

  • GAD antibodies are not only found in diabetes mellitus type 1, but they are also associated with autoimmune limbic encephalitis and can appear over time.

  • Limbic encephalitis can be another manifestation of autoimmune disease in patients with APECED/APS-1 that presents over the time course of the disease.

Open access

Jerena Manoharan, Caroline L Lopez, Karl Hackmann, Max B Albers, Anika Pehl, Peter H Kann, Emily P Slater, Evelin Schröck and Detlef K Bartsch

Summary

We report about a young female who developed an unusual and an aggressive phenotype of the MEN1 syndrome characterized by the development of a pHPT, malignant non-functioning pancreatic and duodenal neuroendocrine neoplasias, a pituitary adenoma, a non-functioning adrenal adenoma and also a malignant jejunal NET at the age of 37 years. Initial Sanger sequencing could not detect a germline mutation of the MEN1 gene, but next generation sequencing and MPLA revealed a deletion of the MEN1 gene ranging between 7.6 and 25.9 kb. Small intestine neuroendocrine neoplasias (SI-NENs) are currently not considered to be a part of the phenotype of the MEN1-syndrome. In our patient the SI-NENs were detected during follow-up imaging on Ga68-Dotatoc PET/CT and could be completely resected. Although SI-NENs are extremely rare, these tumors should also be considered in MEN1 patients. Whether an aggressive phenotype or the occurrence of SI-NENs in MEN1 are more likely associated with large deletions of the gene warrants further investigation.

Learning points

  • Our patient presents an extraordinary course of disease.

  • Although SI-NENs are extremely rare, these tumors should also be considered in MEN1 patients, besides the typical MEN1 associated tumors.

  • This case reports indicate that in some cases conventional mutation analysis of MEN1 patients should be supplemented by the search for larger gene deletions with modern techniques, if no germline mutation could be identified by Sanger sequencing.

Open access

Kun Zhang, Lukas J Lehner, Damaris Praeger, Gert Baumann, Fabian Knebel, Marcus Quinkler and Torsten K Roepke

Summary

Neuroendocrine tumours (NETs) represent a broad spectrum of tumours, of which the serotonin-producing carcinoid is the most common and has been shown to cause right ventricular heart failure. However, an association between heart failure and NETs other than carcinoid has not been established so far. In this case report, we describe a 51-year-old patient with a glucagon-producing NET of the pancreas who developed acute heart failure and even cardiogenic shock despite therapy. Heart failure eventually regressed after initialising i.v. treatment with the somatostatin analogue octreotide. Chromogranin A as a tumour marker was shown to be significantly elevated, and it decreased with clinical improvement of the patient. The effects of long-time stimulation of glucagon on the myocardium have not been studied yet; however, sarcoplasmic reticulum calcium leak can be discussed as a possible mechanism for glucagon-induced heart failure.

Learning points

  • Glucagonoma can be a cause for heart failure.

  • i.v. infusion of octreotide can be successfully used to treat glucagonoma-induced acute heart failure.

  • We suggest that cardiac function should be monitored in all NET patients.